Hail, Carbon
- When
- June 25, 2:18 PM MST
- Where
- Carbon County, 1.19 mi SE of Edgar
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.460, -108.850
An isolated severe thunderstorm produced a few severe wind gusts along with some large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe thunderstorm produced a few severe wind gusts along with some large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 25, 1:46 PM MST, 32 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
246 PM MDT Tue Jun 25 2019
.SHORT TERM...valid for Wed and Thu...
Round of thunderstorms expected to move through our area this
afternoon and this evening. CAPE is marginal at this time with
dewpoints mainly lower to mid 40s across the area. If we get any
strong thunderstorms, they will likely be south and southeast of
Billings where updraft helicity is at its best. Most of the
convection will exit to the east after midnight per the normal
diurnal cycle.
Wednesday becomes more interesting as mid/upper winds back to the
southwest as upper low encroaches into the Pacific Northwest
coast. This induces easterly low level winds which will bring in
better moisture and create better vertical shear. The best upper
dynamics are up over north central Montana, but our environment
is better than we have seen in awhile for strong to severe
thunderstorms. Therefore, will begin to mention possible severe
storms in the forecast for late tomorrow and into the early
evening. Thursday has good upper dynamics again, although the best
low level moisture is over northeast Montana. So will not include
mention of severe for our CWA at this pint for Thursday.
Temperatures will be in the 70s to mid 80s Wednesday, rising
toward the lower 90s in the southeast zones Thursday. BT
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
An unsettled pattern looks to persist through the long term,
keeping small chances for storms almost each day.
OVERVIEW: Southwesterly flow aloft looks to persist through the
weekend as the Pacific Low located at Oregon and Washington slowly
moves NE. This pattern will keep light instability, moisture, and
jet forcing present to give chances for storms Friday through
Sunday. As we go into next week, the aloft pattern becomes fairly
unorganized, maintaining a mostly westerly flow with multiple
series of shortwave troughs passing through. Although the
transition to this pattern looks to be calm on Monday, these
shortwaves will help bring about more chances for storms for the
middle of the week. Helping this are weak CAPE and shear values
persisting in SE Montana. Temperatures look to stay in the 80's
into next week.
CONFIDENCE: GEFS plumes show a lot of spread in the CAPE and shear
values in the long term, making it difficult to pinpoint the
chances for storms and the possible severity of them. The flow
aloft also isn't too supportive of severe weather.
Vertz
&&
.AVIATION...
Chances for weak storms to occur this evening at KLVM and KBIL,
and smaller chances at KSHR and KMLS. VFR will prevail over the
next 24 hours, but storms may bring about brief periods of
conditions down to LIFR. Mountain obscurations will persist
through midnight. Vertz
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 053/081 055/087 058/084 057/082 057/081 057/082 057/083
43/T 32/T 21/B 22/T 22/T 22/T 22/T
LVM 047/077 050/081 052/078 050/079 050/079 050/080 050/080
55/T 33/T 22/R 22/T 22/T 22/T 22/T
HDN 052/083 056/089 058/086 057/082 057/082 057/082 057/082
43/T 31/B 21/B 22/T 32/T 32/T 32/T
MLS 053/082 058/088 061/088 060/083 058/083 057/081 057/082
21/B 42/T 21/B 21/B 32/T 32/T 32/T
4BQ 053/083 058/091 060/092 060/085 059/084 058/081 057/082
41/U 51/U 11/U 11/B 33/T 43/T 33/T
BHK 051/080 057/085 061/087 060/084 058/081 057/079 055/079
31/U 42/T 21/B 21/B 33/T 44/T 33/T
SHR 049/083 051/090 056/089 055/085 055/083 054/082 053/082
22/T 21/U 11/U 12/T 43/T 44/T 34/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 303 AM MDT Tue Jun 25 2019 MTZ028>042-056>058-063>068-WYZ098-099-260915- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 303 AM MDT Tue Jun 25 2019 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Increasing risk of strong to severe Thunderstorms. * WHERE...Southern Montana and North Central Wyoming. * WHEN...Wednesday through at least Saturday. * ADDITIONAL DETAILS...The weather pattern will begin to support a better chance of thunderstorms producing large hail, damaging wind and heavy rain by midweek. If you have outdoor activities planned, please be ready to take action should severe storms approach. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for future updates as details become more clear concerning locations and timing. Plan outdoor events and activities in the morning if possible. &&
Special Weather Statement National Weather Service Billings MT 235 PM MDT Tue Jun 25 2019 MTZ034-035-039-041-066-252115- Yellowstone MT-Beartooth Foothills MT-Eastern Carbon MT- Northern Stillwater MT-Northern Sweet Grass MT- 235 PM MDT Tue Jun 25 2019 ...SIGNIFICANT WEATHER ADVISORY... At 233 PM MDT, Doppler radar was tracking a thunderstorm near Columbus, moving east at 35 mph. Pea size hail, winds in excess of 30 mph, and heavy rain are possible with this storm. Locations impacted include... Columbus, Laurel, Absarokee, Reed Point, Park City, Rockvale and Silesia. LAT...LON 4550 10967 4570 10969 4586 10878 4550 10872 TIME...MOT...LOC 2033Z 261DEG 29KT 4564 10934 Carrothers
Special Weather Statement National Weather Service Billings MT 302 PM MDT Tue Jun 25 2019 MTZ029-042-252145- Golden Valley MT-Musselshell MT- 302 PM MDT Tue Jun 25 2019 ...SIGNIFICANT WEATHER ADVISORY... At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles east of Ryegate, or 22 miles west of Roundup, moving east at 30 mph. Pea size hail, winds in excess of 30 mph, and heavy rain are possible with this storm. Locations impacted include... Roundup, Lavina and Klein. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4624 10907 4642 10908 4652 10844 4622 10843 TIME...MOT...LOC 2101Z 263DEG 28KT 4634 10898 Carrothers
Special Weather Statement
National Weather Service Billings MT
312 PM MDT Tue Jun 25 2019
MTZ034-035-252200-
Yellowstone MT-Northern Stillwater MT-
312 PM MDT Tue Jun 25 2019
...SIGNIFICANT WEATHER ADVISORY...
At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Laurel, or 17 miles west of Billings, moving east
at 35 mph.
Dime size hail, winds in excess of 40 mph, and heavy rain are
possible with this storm.
Locations impacted include...
Billings, Laurel, Lockwood, Billings Heights, Billings West End,
Acton and Molt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4582 10906 4609 10845 4571 10822 4564 10884
4568 10899
TIME...MOT...LOC 2111Z 247DEG 32KT 4575 10886
CarrothersSpecial Weather Statement National Weather Service Billings MT 316 PM MDT Tue Jun 25 2019 MTZ035-038-039-252200- Yellowstone MT-Eastern Carbon MT-Southern Big Horn MT- 316 PM MDT Tue Jun 25 2019 ...SIGNIFICANT WEATHER ADVISORY... At 314 PM MDT, a trained spotter reported a strong thunderstorm near Fromberg, or 22 miles southeast of Columbus, moving east at 35 mph. Spotter reported pea sized near Edgar. Dime size hail, winds in excess of 30 mph, and heavy rain are possible with this storm. Locations impacted include... Joliet, Fromberg, Pryor, Edgar and Rockvale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4533 10897 4553 10899 4563 10835 4524 10832 TIME...MOT...LOC 2114Z 264DEG 30KT 4546 10887 Carrothers
The Billings radar (KBLX), 48 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
A wind gust of 58 mph was reported 9 miles east of Lodge Grass.
Several large trees were blown down and part of a barn roof was blown off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821422, 821423, 821425, 821424, 823166.